German Ministry of Health Recalls Heparin Products

March 6, 2008
BioPharm International Editors

German authorities have received a cluster of reports of adverse reactions to heparin products that are similar to the reactions previously reported to the US FDA, causing the German authorities to initiate a recall of heparin products.

In a March 6, 2008 conference call, Janet Woodcock, acting director of the US FDA’s Center for Drug Evaluation and Research, said that German authorities had received a cluster of reports (fewer than 100) of adverse reactions to heparin products. These reports were similar to the reactions that had been previously reported to the FDA, causing them to initiate a recall of heparin products.

Woodcock also said that the FDA has released the test methods that the agency used to find the heparin-like contaminant so that manufacturers and global regulators can use them to determine whether their products are contaminated with the heparin-like substance.

According to Woodcock, the German manufacturer of the heparin product, Rotexmedica GmbH Arzneimittelwerk, did not receive its active pharmaceutical ingredient (API) from Baxter Healthcare’s API supplier, Scientific Protein Laboratories (Waunakee, WI).

On March 5, 2008, the FDA announced that it had found a “heparin-like” contaminant in the API of the Baxter heparin product. Baxter had recalled its heparin product after the FDA had received reports of 46 deaths of people who have used heparin products, and 785 adverse reactions to heparin products. The FDA confirmed that 19 of the deaths and 350 of the severe reactions are related to heparin.

See BioPharm International’s previous news coverage on the heparin situation.

FDA Finds "Heparin-like" Contaminant in Heparin API

Baxter Expands Heparin Recall, FDA Issues 483 to China Facility

Letters Sent to Baxter and FDA Request Answers on Heparin Situation

Related Content:

News